Overdoses that cause bradycardia and hypotension
Part III: Digitalis glycosides demystified
This is the third installment in a series focusing on the common overdoses that cause bradycardia, hypotension and altered mental status. Over the past several months during interviews with toxicologist Dr. Sean Nordt, we have discussed calcium channel blockers, beta blockers, clonidine and digitalis glycosides. All four classes of drugs can be fatal in overdose and all of them appear on the list of single tablets that can kill a child.
Digoxin is the most commonly encountered digitalis glycoside in the United States but, as Dr. Nordt reminded us, other prescribed forms exist such as digitoxin and ouabain. Digitalis glycosides are also found in the extracts of plants (foxglove, oleander and lily-of-the-valley among many others) and even on the skin of some toads!
Digoxin is somewhat perplexing for many EPs – it’s one of the cardioactive drugs to grasp. At the center of its clinical effect is its direct inhibition of membrane-bound sodium-and potassium-activated adenosine triphosphatase (Na+/K+ ATPase), which leads to an increase in the intracellular concentration of calcium and hence an increase in cardiac contractility. Digoxin is unique among cardiac drugs in that it is both a positive inotrope and a atrioventricular nodal blocker. In addition, digoxin has an pro-arrhythmogenic effect on both the atria and the ventricles. This gives rise to the classic electrocardiographic findings of regularized, slow atrial fibrillation and paroxysmal atrial flutter with a high grade block. Unfortunately, these rhythms are seen only in some cases, with ventricular arrhythmias such as premature ventricular contractions and sustained ventricular tachycardia being more common, and more life-threatening in chronic overdoses.
Digoxin differs from the other three of the “brady bunch” in that it has measurable serum levels. However, serum levels in chronic toxicity may actually be within the normal range of standard reference laboratory values. Moreover, laboratory values may be spurious or erratic in cases involving the more exotic sources of cardiac glycosides, like plant extract ingestion. Therefore, it is the patient’s clinical presentation that is paramount in determining toxicity and the need for therapy.
Acute toxicities are less of a diagnostic challenge. Typically these are younger patients who overdose intentionally. Serum levels will be markedly elevated but because it may take up to six hours for the drug to distribute and levels to stabilize, it is generally recommended that treatment decisions be based on clinical features rather than levels during this initial period. Hyperkalemia, an acute accumulation of extracellular potassium that results from sodium-potassium pump failure, is one of the most important indicators of a life-threatening overdose. Thus, a potassium above 5.0 or 5.5 meq/L is a key trigger for administration of expensive (yet effective) immunotherapy with intravenous digoxin-specific Fab fragments.
Other indications for Fab fragments include hemodynamic instability and ventricular dysrhythmias. In patients with marked bradycardia due to nodal blockade, a trial of atropine may also be effective. While it is acceptable to lower elevated potassium levels with traditional “shifting” agents such as intravenous insulin and bicarbonate boluses, the use of calcium as a membrane stabilizer remains controversial because of historical case reports of cardiac arrest following its use in this setting. Electrical cardioversion is acceptable in patients with sustained ventricular arrhythmias, but much lower energy levels (e.g. 10-50 J) are recommended than in non-poisoned patients. Lastly, gastrointestinal decontamination with activated charcoal can be used to decrease further absorption of digoxin after oral ingestion provided that the patient is alert and not otherwise at risk for aspiration.
In chronic overdoses, the extra-cardiac manifestations of digoxin toxicity may predominate. These include non-specific gastrointestinal symptoms, visual disturbances and altered mental status. Thus, it is not difficult to see why these cases are often missed; the presentation can easily be confused with other conditions such as myocardial ischemia, hypothyroidism and uremia, which by itself often precipitates digoxin toxicity due to decreasing clearance. Potassium values are often low, reflecting the chronic wasting that occurs when potassium is unable to move into cells and over time is eliminated in the urine – a process that is facilitated by concomitant diuretic therapy. Because digoxin toxicity is exacerbated in a low potassium state, repletion of potassium is a critical step in the management of these patients. As in other low potassium states, co-administration of magnesium is also often necessary.
Dr. Swadron is the Vice-Chair for Education in the Dept of EM at the LA County/USC Medical Center. He is an Assoc. Prof. of Clinical EM at USC’s Keck School of Medicine